Metoclopramide Can Cause Involuntary Movements in ChildrenJan 6, 2015
Drug makers Sandoz Canada, Apotex Inc., Omega Laboratories Limited and Pendopharm Division of Pharmascience Inc. in consultation with Health Canada, Canada's health regulatory agency, has announced important information about the drug metoclopramide. Children taking the drug at the recommended dose have experienced abnormal involuntary body movements.
In Canada, metoclopramide (brand name Reglan) is approved for the treatment of delayed stomach emptying and for medical procedures such as inserting a tube into the small bowel (called small bowel intubation). In the U.S., the Food and Drug Information (FDA) approved metaclopramide for the short-term treatment (no longer than three months) of gastrointestinal disorders, such as gastroesophageal reflux disease (GERD) in people who have not responded to other treatments, and to treat diabetic gastroparesis (slowed emptying of the stomach's contents into the intestines).
Abnormal involuntary movements called extrapyramidal symptoms may occur in children receiving the recommended dose of metoclopramide, Health Canada warns. The agency says metoclopramide should not be given to children less than one year old because they appear to be at higher risk of extrapyramidal symptoms.
Health Canada did a safety review on extrapyramidal symptoms in children receiving metoclopramide at the recommended daily dose. As a result of this review, the manufacturers, working with Health Canada, updated the prescribing information. Health care professionals have also been informed about the new safety information.
Health Canada advises parents to contact their child's doctor if they notice abnormal involuntary movements in a child taking metoclopramide.